Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

July 29, 2012Calhoun County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 29, 2012, 5:47 PM EDT for Calhoun County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2012, 5:47 PM EDT (21:47 UTC)
Expired
Jul 29, 2012, 6:45 PM EDT
In force
58 min
Issued by
NWS Columbia, SC

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 31 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2597 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WWUS82 KCAE 292147 CCA
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
547 PM EDT SUN JUL 29 2012

SCZ027-036-037-292245-
CALHOUN-LEXINGTON-ORANGEBURG-
547 PM EDT SUN JUL 29 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...CALHOUN
AND ORANGEBURG COUNTIES THROUGH 645 PM EDT...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM ST. MATTHEWS 
THROUGH SWANSEA TO PELION...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ST. MATTHEWS...
WOODFORD...
NORTH...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3353 8120 3361 8124 3366 8119 3370 8128
      3377 8131 3381 8087 3378 8082 3378 8081
      3376 8077 3357 8072
TIME...MOT...LOC 2144Z 281DEG 10KT 3373 8086 3370 8124

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 29, 5:03 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 29, 5:03 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EDT SUN JUL 29 2012

.SYNOPSIS...
AN UPPER-LEVEL TROUGH WILL REMAIN OVER THE EASTERN US FOR MUCH OF
THE WEEK. A SERIES OF WEAK UPPER IMPULSES ALONG WITH SUFFICIENT
ATMOSPHERIC MOISTURE WILL PROMOTE SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD...WITH
GENERALLY NEAR NORMAL TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ALONG THE SURFACE
TROUGH OVER THE FORECAST AREA AND WILL INCREASE IN COVERAGE OVER THE
NEXT COUPLE OF HOURS. EXPECT THE MAJORITY OF CONVECTIVE ACTIVITY TO
BE CONFINED TO THE EASTERN MIDLANDS AND SOUTHERN CSRA CLOSER TO THE
TROUGH AND MOISTURE FROM WEAK ONSHORE FLOW. TEMPERATURES ARE ON
TRACK TO TOP OUT IN THE MIDDLE 90S FOR MOST LOCATIONS...WITH
LOCATIONS IN AND AROUND RAINFALL SEEING SOME COOLING. CONVECTION
WILL DIMINISH WITH SUNSET AND IS EXPECTED TO CEASE OVER THE EASTERN
MIDLANDS DURING THE EARLY MORNING HOURS. DEBRIS CLOUDINESS WILL
PERSIST THROUGH THE NIGHT WHICH WILL KEEP TEMPERATURES IN THE MIDDLE
70S FOR MOST LOCATIONS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
THE MAIN UPPER TROUGH WILL CONTINUE TO BE ACROSS THE EASTERN
CONUS INTO MONDAY NIGHT. AIR MASS REMAINS MODERATELY TO STRONGLY
UNSTABLE DURING THE AFTERNOON HOURS. IT WILL STILL BE DIFFICULT
TO TIME ANY SHORT WAVE TROUGHS ROTATING AROUND UPPER TROUGH...BUT
MODELS SUGGEST SEVERAL WAVES WILL MOVE ACROSS THE REGION LIKELY
ENHANCING THUNDERSTORM DEVELOPMENT. FORECAST CHANCE POPS MONDAY
AFTERNOON INTO MONDAY NIGHT...HIGHEST POPS TO THE EAST WHERE
MOISTURE AND LOW LEVEL CONVERGENCE ENHANCED. MODELS TRENDING
TOWARD A STRONGER SHORT WAVE TUESDAY AND DEEPER MOISTURE BY
AFTERNOON/EVENING...PRECIPITABLE WATER ABOVE 2.00 INCHES. ALTHOUGH
CLOUDINESS MAY LIMIT DEGREE OF INSTABILITY...DEEP LAYER SHEAR STRONGER.
EXPECT HIGHER CHANCE SHOWERS/THUNDERSTORMS. MOS CONSENSUS
TEMPERATURES LOOK GOOD. NEAR OR SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
MODELS CONTINUE WITH KEEPING THE MAIN UPPER LEVEL LONG WAVE
TROUGH PATTERN OVER THE EASTERN CONUS THROUGH THE WEEK. REGION
CONTINUES TO HAVE SUFFICIENT ATMOSPHERIC MOISTURE. A FEW WEAK
SURFACE TROUGHS AND A SERIES OF WEAK UPPER IMPULSES WILL PROMOTE
SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS. GENERALLY
SEASONAL TEMPS EXPECTED. CONTINUED WITH A GENERAL BLEND OF
GUIDANCE AND ONGOING FORECAST.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED FOR MUCH OF THE PERIOD...WITH
RESTRICTIONS POSSIBLE IN CONVECTION THROUGH THIS EVENING.

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE CENTRAL
MIDLANDS AND CSRA...WITH ACTIVITY MOVING EAST OF AGS/DNL AND
PERSISTING AT THE CAE/CUB/OGB SITES OVER THE NEXT COUPLE OF HOURS.
ACTIVITY SHOULD REMAIN SOUTH OF CAE/CUB SO WILL CONTINUE WITH VCSH
AND KEEP A TEMPO FOR THUNDERSTORMS AT OGB. FOG REMAINS POSSIBLE
TOWARD DAYBREAK...HOWEVER CONVECTIVE DEBRIS WILL BE OFFSET BY A
WEAK LOW LEVEL JET SO MUCH DEPENDS ON RAINFALL. AS SUCH HAVE
REMAINED WITHOUT MENTION OF FOG IN TAFS AS CONFIDENCE REMAINS LOW.
FOG WHICH DEVELOPS WILL QUICKLY MIX OUT WITH SUNRISE AND CUMULUS
WILL ONCE AGAIN DEVELOP DURING THE LATE MORNING AND AFTERNOON
HOURS.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR RESTRICTIONS POSSIBLE IN
MAINLY DIURNAL SCATTERED THUNDERSTORMS INTO EARLY NEXT WEEK.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 29, 4:42 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
442 AM EDT SUN JUL 29 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
442 AM EDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL POSSIBLE. A
FEW OF THE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 3:25 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
325 PM EDT SUN JUL 29 2012

GAZ065-077-SCZ030-292000-
AIKEN-BURKE-RICHMOND-
325 PM EDT SUN JUL 29 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE AND
AIKEN COUNTIES THROUGH 400 PM EDT...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST
OF HEPHZIBAH TO 14 MILES SOUTHWEST OF WAYNESBORO...MOVING EAST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HEPHZIBAH AND WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3326 8170 3292 8201 3302 8228 3340 8204
TIME...MOT...LOC 1925Z 275DEG 8KT 3334 8197 3301 8222
Special weather statement, Jul 29, 5:45 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT SUN JUL 29 2012

SCZ027-036-037-292245-
CALHOUN-LEXINGTON-ORANGEBURG-
545 PM EDT SUN JUL 29 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...CALHOUN
AND ORANGEBURG COUNTIES THROUGH 645 PM EDT...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 THROUGH SWANSEA
TO PELION...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ST. MATTHEWS...
WOODFORD...
NORTH...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3353 8120 3361 8124 3366 8119 3370 8128
      3377 8131 3381 8087 3378 8082 3378 8081
      3376 8077 3357 8072
TIME...MOT...LOC 2144Z 281DEG 10KT 3373 8086 3370 8124
Special weather statement, Jul 29, 5:47 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
547 PM EDT SUN JUL 29 2012

SCZ027-036-037-292245-
CALHOUN-LEXINGTON-ORANGEBURG-
547 PM EDT SUN JUL 29 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...CALHOUN
AND ORANGEBURG COUNTIES THROUGH 645 PM EDT...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM ST. MATTHEWS
THROUGH SWANSEA TO PELION...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ST. MATTHEWS...
WOODFORD...
NORTH...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3353 8120 3361 8124 3366 8119 3370 8128
      3377 8131 3381 8087 3378 8082 3378 8081
      3376 8077 3357 8072
TIME...MOT...LOC 2144Z 281DEG 10KT 3373 8086 3370 8124

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:01 PM EDTSpecial Weather StatementCAEFairfield, Lancaster59 min
Jul 28, 8:21 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster39 min
Jul 28, 9:04 PM EDTSpecial Weather StatementCAELancaster56 min
Jul 28, 9:08 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster52 min
Jul 28, 10:28 PM EDTSpecial Weather StatementCAEChesterfield62 min
Jul 28, 10:35 PM EDTSpecial Weather StatementCAEFairfield55 min
Jul 28, 10:37 PM EDTSpecial Weather StatementCAELexington53 min
Jul 28, 11:28 PM EDTSpecial Weather StatementCAELancaster47 min
Jul 28, 11:50 PM EDTSpecial Weather StatementCAEKershaw, Lee55 min
Jul 29, 1:08 AM EDTSpecial Weather StatementCAELee, Sumter67 min
Jul 29, 3:14 PM EDTSevere Thunderstorm WarningCAEOrangeburg25 min
Jul 29, 3:51 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell24 min
Jul 29, 5:45 PM EDTSpecial Weather StatementCAECalhoun60 min
Jul 29, 6:28 PM EDTAreal Flood AdvisoryCAEBamberg, Calhoun, Lexington, Orangeburg99 min
Jul 29, 7:42 PM EDTAreal Flood AdvisoryCAERichland48 min
Jul 29, 7:57 PM EDTSpecial Weather StatementCAEClarendon, Richland, Sumter63 min
Jul 28, 8:33 PM EDTSevere Thunderstorm WarningCAEBurke57 min
Jul 29, 3:25 PM EDTSpecial Weather StatementCAEBurke35 min
Jul 29, 3:28 PM EDTSevere Thunderstorm WarningCAEBurke47 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.